Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 225, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 30, 2018, 2:39 AM CDT for Butler County, Harvey County, Sedgwick County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2018, 2:39 AM CDT (07:39 UTC)
- Expired
- Aug 30, 2018, 3:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Harvey County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WUUS53 KICT 300739
SVRICT
KSC015-079-173-300845-
/O.NEW.KICT.SV.W.0225.180830T0739Z-180830T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
239 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Sedgwick County in south central Kansas...
Southeastern Harvey County in south central Kansas...
Northwestern Butler County in south central Kansas...
* Until 345 AM CDT.
* At 239 AM CDT, a severe thunderstorm was located 6 miles northeast
of Valley Center, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Newton, Park City, Valley Center, Whitewater, Kechi, Potwin and
Elbing.
This includes Interstate 135 between Mile Markers 14 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3778 9737 3800 9739 3809 9715 3809 9692
3790 9691
TIME...MOT...LOC 0739Z 241DEG 20KT 3790 9728
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM4 follow-up statements
481
WWUS53 KICT 300758
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
258 AM CDT THU AUG 30 2018
KSC015-079-173-300845-
/O.CON.KICT.SV.W.0225.000000T0000Z-180830T0845Z/
Sedgwick KS-Harvey KS-Butler KS-
258 AM CDT THU AUG 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHEASTERN SEDGWICK...SOUTHEASTERN HARVEY AND NORTHWESTERN
BUTLER COUNTIES...
At 258 AM CDT, a severe thunderstorm was located over Whitewater,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Newton, Park City, Valley Center, Whitewater, Kechi, Potwin and
Elbing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3778 9737 3800 9739 3809 9715 3809 9692
3790 9691
TIME...MOT...LOC 0758Z 242DEG 22KT 3796 9714
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM071
WWUS53 KICT 300810
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
310 AM CDT THU AUG 30 2018
KSC173-300820-
/O.CAN.KICT.SV.W.0225.000000T0000Z-180830T0845Z/
Sedgwick KS-
310 AM CDT THU AUG 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3791 9715 3791 9726 3804 9729 3809 9715
3809 9692 3790 9691 3784 9715
TIME...MOT...LOC 0810Z 241DEG 20KT 3799 9706
$$
KSC015-079-300845-
/O.CON.KICT.SV.W.0225.000000T0000Z-180830T0845Z/
Harvey KS-Butler KS-
310 AM CDT THU AUG 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN HARVEY AND NORTHWESTERN BUTLER COUNTIES...
At 310 AM CDT, a severe thunderstorm was located near Potwin, or near
Whitewater, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Whitewater, Potwin and Elbing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3791 9715 3791 9726 3804 9729 3809 9715
3809 9692 3790 9691 3784 9715
TIME...MOT...LOC 0810Z 241DEG 20KT 3799 9706
HAIL...1.25IN
WIND...60MPH
$$
KETCHAM182
WWUS53 KICT 300827
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
327 AM CDT THU AUG 30 2018
KSC079-300836-
/O.CAN.KICT.SV.W.0225.000000T0000Z-180830T0845Z/
Harvey KS-
327 AM CDT THU AUG 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARVEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3809 9715 3809 9692 3790 9691 3784 9715
TIME...MOT...LOC 0826Z 241DEG 20KT 3804 9696
$$
KSC015-300845-
/O.CON.KICT.SV.W.0225.000000T0000Z-180830T0845Z/
Butler KS-
327 AM CDT THU AUG 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHWESTERN BUTLER COUNTY...
At 326 AM CDT, a severe thunderstorm was located near Burns, or 11
miles northeast of Whitewater, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Whitewater, Potwin and Elbing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 9715 3809 9692 3790 9691 3784 9715
TIME...MOT...LOC 0826Z 241DEG 20KT 3804 9696
HAIL...1.00IN
WIND...<50MPH
$$
KETCHAM598
WWUS53 KICT 300845
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
345 AM CDT THU AUG 30 2018
KSC015-300855-
/O.EXP.KICT.SV.W.0225.000000T0000Z-180830T0845Z/
Butler KS-
345 AM CDT THU AUG 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 3809 9715 3809 9692 3790 9691 3784 9715
TIME...MOT...LOC 0845Z 241DEG 20KT 3809 9685
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:23 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 29, 11:23 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1123 PM CDT Wed Aug 29 2018 .UPDATE... Issued at 938 PM CDT Wed Aug 29 2018 Still expecting showers and thunderstorms to develop late tonight and continue through the morning hours on Thursday, mainly for locations east of a Salina to El Dorado line. A low level jet will increase moisture transport into this area and given higher than normal precipitable water levels of the airmass. This could give way to heavy rainfall along with high rainfall rates. Jakub && .SHORT TERM...(This evening through Saturday night) Issued at 305 PM CDT Wed Aug 29 2018 Tonight-Thursday: Main focus is return moisture and weak moisture/warm air advection developing later tonight and lingering on Thursday. Anticipate some elevated precipitation will break out sometime after midnight with chances increasing towards daybreak. Various models at odds over where this will be, with most pointing to southeast KS. This is possible, but seems just as likely across parts of central KS nearer to the leading edge of the moisture return, especially near daybreak. Does appear to be a secondary maximum in isentropic lift in far southeast KS as well just after daybreak. Model track record with weak forcing patterns of late has been less than stellar, so confidence is lower. Confidence however was boosted slightly for central KS precipitation based on small line of altocumulus castellanus at midday from northern Butler county to north of K9K8. Model consensus is precipitation could linger into the afternoon in southeast KS. This would obviously impact high temperatures on Thursday. Thursday night-Friday: Dry period forecast as warm front lifts north of area and brisk and gusty south winds develop on Friday. Temperatures should soar, with temperatures well into the 90s, especially in the west. Friday night-Saturday: GFS is a bit more bullish on generating precipitation in the warm sector prior to daybreak on Saturday, while ECMWF waits until afternoon to light up the cold front in central KS. The former seems more likely, albeit a bit generous with its coverage. The most probable area appears to be between roughly between highway 56 and 400. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 305 PM CDT Wed Aug 29 2018 At this point both GFS/ECMWF keep surface front north of forecast area, although ECMWF does drop to front just north of the area twice during the period. Given weak flow aloft/upper ridging, the chances for convection during the daylight hours is low and likely not work the mention due to the strong capping, but as evidenced earlier this month in a similar pattern, the rogue storm is possible. More likely is isolated convection around daybreak as low level jet veers. Both are tough pin down and the initialization grids were tweaked drier. But strongly suspect they are still too optimistic with precipitation. High temperatures on Tuesday-Wednesday are likely several degrees too cool as well, being biased down by extensive clouds/precipitation in GFS. 1000-850 millibar thicknesses and 850MB mixdown would support a continuation of highs in the 90s. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1120 PM CDT Wed Aug 29 2018 Low clouds will gradually spread westward from southeast Kansas towards central Kansas for the overnight and early morning hours on Thursday. Meanwhile scattered showers/storms will develop and affect mainly eastern Kansas. The low clouds will gradually erode from south to north across the region by mid to late Thursday morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 90 74 96 / 10 20 0 0 Hutchinson 68 89 74 96 / 20 20 0 0 Newton 67 87 73 95 / 30 30 10 0 ElDorado 68 87 74 94 / 30 30 0 0 Winfield-KWLD 69 89 74 95 / 10 20 0 0 Russell 65 89 73 98 / 20 20 10 10 Great Bend 66 91 73 98 / 20 20 10 0 Salina 67 88 75 97 / 30 30 20 10 McPherson 67 87 73 95 / 20 30 10 10 Coffeyville 71 86 73 92 / 20 40 0 0 Chanute 69 84 72 91 / 50 50 0 10 Iola 68 83 72 91 / 60 50 10 10 Parsons-KPPF 70 86 73 91 / 30 50 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...CDJ SHORT TERM...PJH LONG TERM...PJH AVIATION...CDJ
Hazardous weather outlook, Aug 29, 9:37 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 937 PM CDT Wed Aug 29 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-310245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 937 PM CDT Wed Aug 29 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Storms are possible for late tonight with increasing towards daybreak. The stronger storms could produce small hail and gusty winds. In addition some of the storms could produce heavy rainfall and affect parts of southeast Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic chances for thunderstorms will continue on Thursday and then from Friday night through Tuesday. Strong storms are possible during these periods with nickel size hail and winds up to 55 mph. A few severe storms cannot be ruled out. Heavy rainfall will also be possible for Thursday morning across southeast Kansas. Heat indices will be around 100 over much of the area Friday afternoon, and Saturday afternoon near the Oklahoma border. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 30, 1:44 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
144 AM CDT THU AUG 30 2018
KSZ067-083-300745-
Reno KS-Sedgwick KS-
144 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Northwestern Sedgwick County in south central Kansas...
* Until 245 AM CDT.
* At 142 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Garden Plain...moving northeast
at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Maize, Cheney, Colwich, Garden Plain, Mount Hope, Andale, Bentley,
Cheney Lake and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3759 9780 3774 9780 3791 9768 3791 9751
3780 9738
TIME...MOT...LOC 0644Z 227DEG 20KT 3773 9774
KETCHAMSpecial weather statement, Aug 30, 2:32 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
232 AM CDT THU AUG 30 2018
KSZ068-300830-
Harvey KS-
232 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harvey County in south central Kansas...
* Until 330 AM CDT.
* At 230 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Sedgwick...moving northeast at
25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Newton, Hesston, Halstead, North Newton, Sedgwick, Whitewater,
Walton and Newton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3791 9751 3801 9764 3817 9736 3817 9716
3791 9715
TIME...MOT...LOC 0732Z 241DEG 20KT 3795 9742
KETCHAMSpecial weather statement, Aug 30, 2:35 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
235 AM CDT THU AUG 30 2018
KSZ069-070-300830-
Butler KS-Greenwood KS-
235 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Butler County in south central Kansas...
Northwestern Greenwood County in southeastern Kansas...
* Until 330 AM CDT.
* At 233 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 11 miles east of El Dorado...moving
northeast at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Rosalia, Eureka City Lake, Eureka Airport, El Dorado State Park and
El Dorado Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3789 9679 3808 9651 3809 9638 3809 9636
3785 9628 3772 9668
TIME...MOT...LOC 0735Z 241DEG 20KT 3785 9666
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 1:44 AM CDT | Special Weather Statement | ICT | Sedgwick | 61 min |
| Aug 30, 2:10 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 54 min |
| Aug 30, 2:32 AM CDT | Special Weather Statement | ICT | Harvey | 58 min |
| Aug 30, 2:35 AM CDT | Special Weather Statement | ICT | Greenwood | 55 min |
| Aug 30, 3:06 AM CDT | Special Weather Statement | ICT | Reno | 54 min |
| Aug 30, 3:09 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 66 min |
| Aug 30, 3:12 AM CDT | Special Weather Statement | ICT | Sumner | 63 min |
| Aug 30, 3:19 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 30 min |
| Aug 30, 4:00 AM CDT | Special Weather Statement | ICT | Marion | 60 min |
| Aug 30, 4:02 AM CDT | Special Weather Statement | ICT | Chase | 58 min |
| Aug 30, 4:17 AM CDT | Special Weather Statement | ICT | Chase | 58 min |
| Aug 30, 4:25 AM CDT | Areal Flood Warning | ICT | Butler, Chase | 6 hr |
| Aug 30, 5:00 AM CDT | Special Weather Statement | ICT | Chase | 60 min |
| Aug 30, 6:47 AM CDT | Special Weather Statement | ICT | Chase | 28 min |
| Aug 30, 6:50 AM CDT | Special Weather Statement | ICT | Allen | 55 min |
| Aug 30, 7:25 AM CDT | Areal Flood Warning | ICT | Allen | 6 hr |
| Aug 30, 7:28 AM CDT | Special Weather Statement | ICT | Wilson | 62 min |
| Aug 30, 8:31 AM CDT | Flash Flood Warning | ICT | Allen, Woodson | 7 hr |
| Aug 30, 10:08 AM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Aug 30, 10:29 AM CDT | Flash Flood Warning | ICT | Labette | 3 hr |
| Aug 30, 1:34 PM CDT | Special Weather Statement | ICT | Labette | 41 min |
| Aug 30, 2:37 PM CDT | Flash Flood Warning | ICT | Labette | 3 hr |
| Aug 30, 3:47 PM CDT | Areal Flood Warning | ICT | Allen | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.